Texas, 2015

Tornadoes and Damaging Winds in Texas, May 24 to 25, 2015

May 24 to 25, 2015 · NWS SHV · 8 events in 3 counties and zones

A persistent southwest flow aloft dominated the Southern Plains and Lower Mississippi Valley. Shortwave troughs embedded in this flow influenced the Four State Region during the late morning, afternoon and evening hours of May 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A persistent southwest flow aloft dominated the Southern Plains and Lower Mississippi Valley. Shortwave troughs embedded in this flow influenced the Four State Region during the late morning, afternoon and evening hours of May 24th. Daytime heating resulted in the instability needed to produce showers and thunderstorms. Some of these storms produced strong and damaging wind gusts and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 24, 9:23 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 24, 9:23 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1023 AM CDT SUN MAY 24 2015

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND TSTMS OVER MUCH OF E TX CONTINUE
TO MOVE N THIS SUNDAY MORNING. ALSO WIDESPREAD MVFR CEILINGS EXPECTED
TO CONTINUE THROUGHOUT THIS SUNDAY IN A VERY MOIST AND UNSTABLE AIR
MASS.

EXPECT WIDESPREAD MVFR CEILINGS AND SCT TO NUMEROUS SHOWERS AND TSTMS
TO CONTINUE THROUGH MONDAY IN A CONTINUED VERY MOIST AIRMASS. /VIII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  70  83  69 /  90  60  70  80
MLU  86  70  82  70 /  60  80  70  80
DEQ  76  68  79  67 /  90  60  70  80
TXK  81  69  82  68 /  90  60  70  80
ELD  83  69  82  68 /  70  80  70  80
TYR  78  71  83  69 /  90  40  80  80
GGG  79  71  83  69 /  90  40  70  80
LFK  79  73  83  70 /  90  50  70  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ARZ050-051-059>061-
     070>073.

LA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR LAZ001>006-010>014-
     017>022.

OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR OKZ077.

TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

08
Hazardous weather outlook, May 24, 5:17 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
617 AM CDT SUN MAY 24 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
617 AM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE REGION
TODAY...AHEAD OF A STRONG UPPER LEVEL DISTURBANCE THAT WILL LIFT
NORTHEAST ACROSS THE AREA THIS AFTERNOON AND TONIGHT. DAYTIME
HEATING WILL HELP TO DESTABLIZE THE AIR MASS AHEAD OF THIS
DISTURBANCE...ESPECIALLY OVER DEEP EAST TEXAS...NORTH LOUISIANA
AND SOUTHWEST ARKANSAS...AS STRONG SHEAR AND FORCING ALOFT AHEAD
OF THIS DISTURBANCE SPREADS INTO THE REGION. ISOLATED TO SCATTERED
SEVERE THUNDERSTORMS ARE POSSIBLE...WITH DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE. HOWEVER...THE PRIMARY THREAT FROM
THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...WHICH WILL
FALL OVER GROUNDS THAT STILL REMAIN SATURATED FROM EXCESSIVE
RAINFALL THAT FELL EARLIER THIS PAST WEEK. ONE TO THREE INCHES OF
RAIN...WITH ISOLATED HIGHER AMOUNTS...WILL BE POSSIBLE...WHICH
WILL CONTRIBUTE TO INCREASED RUNOFF AND THE POTENTIAL FOR FLASH
FLOODING. THE HEAVY RAIN AND ISOLATED SEVERE THUNDERSTORM THREAT WILL
DIMINISH FROM WEST TO EAST THIS EVENING...ALTHOUGH SCATTERED
SHOWERS AND THUNDERSTORMS WILL PERSIST OVERNIGHT MAINLY OVER DEEP
EAST TEXAS AND NORTH LOUISIANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ONCE AGAIN
MONDAY AFTERNOON AND EVENING OVER THE REGION...AHEAD OF ANOTHER
STRONG UPPER LEVEL DISTURBANCE THAT WILL MOVE INTO THE SOUTHERN
PLAINS. DAYTIME HEATING WILL CONTRIBUTE TO AIR MASS DESTABILIATION
MONDAY AFTERNOON...SUCH THAT SCATTERED SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
POSSIBLE OVER EAST TEXAS...SOUTHWEST ARKANSAS...AND NORTH
LOUISIANA. HOWEVER...THE PRIMARY THREAT WILL AGAIN BE LOCALLY
HEAVY RAINFALL...WITH ADDITIONAL AMOUNTS OF TWO TO IN EXCESS OF FOUR
INCHES LIKELY. THIS WILL RESULT IN RAPID RUNOFF AND ENHANCE THE
POTENTIAL FOR FLASH FLOODING OVER MUCH OF THE REGION.

THE HEAVY RAINFALL THREAT WILL DIMINISH TUESDAY MORNING WITH THE
DEPARTURE OF THIS DISTURBANCE. SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT FOR THE
POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS AND FLASH FLOODING...AS
WELL AS RAINFALL REPORTS.

15

In the hours before

Special weather statement, May 24, 9:35 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 AM CDT SUN MAY 24 2015

TXZ108-110-124-125-136>138-150-152-241615-
GREGG TX-WOOD TX-RUSK TX-CAMP TX-HARRISON TX-NACOGDOCHES TX-
UPSHUR TX-FRANKLIN TX-SMITH TX-
1035 AM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR RUSK...SOUTHWESTERN HARRISON...
WESTERN CAMP...UPSHUR...NORTH CENTRAL NACOGDOCHES...WOOD...EASTERN
SMITH...GREGG AND FRANKLIN COUNTIES UNTIL 1115 AM CDT...

AT 1030 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR COMO TO QUITMAN TO 7
MILES SOUTHEAST OF LINDALE TO ARP TO NEAR NEW SALEM TO 7 MILES
NORTHEAST OF NACOGDOCHES...AND MOVING NORTH AT 40 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
THESE WINDS WILL BE STRONG ENOUGH TO DOWN SOME TREES DUE TO THE
NEARLY SATURATED SOILS AND FACT THAT TREES HAVE FULL LEAF COVERAGE.
IN AND NEAR THESE THUNDERSTORMS AVOID STANDING UNDER LARGE
LIMBS OR TREES IN STANDING WATER.

LOCATIONS IMPACTED INCLUDE...
TYLER...LONGVIEW...NACOGDOCHES...HENDERSON...KILGORE...WHITE OAK...
GLADEWATER...GILMER...WINNSBORO...LEESBURG...MOUNT VERNON...
OVERTON...QUITMAN...TATUM...BIG SANDY...HAWKINS...NEW LONDON...ARP...
GARRISON AND CLARKSVILLE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS ESPECIALLY FAST MOVING WATER OF ANY DEPTH.

&&

LAT...LON 3296 9531 3334 9531 3319 9512 3304 9513
      3307 9504 3283 9487 3255 9482 3238 9447
      3207 9460 3198 9460 3197 9451 3187 9446
      3156 9455 3187 9492 3214 9499 3214 9505
      3235 9530 3296 9556
TIME...MOT...LOC 1530Z 187DEG 38KT 3304 9554 3280 9544 3246 9529 3226
9505 3198 9491 3172 9460

06

The radar

The Shreveport radar (KSHV), 50 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Harrison

When
May 24, 10:34 AM CST to 10:36 AM CST
Where
Harrison County, 3.31 mi SSW of Gill to 1.79 mi WSW of Gill
Rating
EF1
Path length
1.89 mi
Path width
128 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
32.359, -94.359

National Weather Service Storm Survey Team determined that damage across Harrison County was consistent with that of a tornado. An EF1 tornado touched down south of Marshall, Texas and snapped and uprooted numerous trees. A home sustained roof damage when the wind lifted the carport portion of the roof structure. The owner also lost a 30 by 30 foot outbuilding. A warehouse also had some roof damage south of the residence.

Funnel Cloud, Harrison

When
May 24, 10:53 AM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Reported by
Law Enforcement
Coordinates
32.540, -94.350

A funnel cloud was reported on Hwy. 2625 west of Hwy. 59.

Funnel Cloud, Harrison

When
May 24, 10:55 AM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Reported by
Law Enforcement
Coordinates
32.540, -94.350

A funnel cloud was reported at Hwy. 80 east of Marshall, Texas.

Thunderstorm Wind, Harrison

When
May 24, 11:00 AM CST to 11:17 AM CST
Where
Harrison County, 3.49 mi SSW of Leigh to 1.35 mi NNW of Marshall Beers Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
32.556, -94.159

National Weather Service Storm Survey Team determined that damage across Northeast Harrison County was consistent with that of straight line wind damage to near 90 mph. Numerous trees and powerlines were downed in and around the Karnack and Uncertain Texas communities. Some of these trees fell on homes in the area as well.

Thunderstorm Wind, Marion

When
May 24, 11:17 AM CST to 11:22 AM CST
Where
Marion County, 4.27 mi SW of Gray to 3.3 mi NW of Gray
Measured
78 kt (90 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
32.739, -94.125

National Weather Service Storm Survey Team determined that damage across eastern Marion County was a result of straight line wind damage near 90 mph. This is a continuation of the storm that produced damage earlier across Karnack and Uncertain, Texas. The storm crossed Caddo Lake and again produced numerous trees and powerlines downed east of Smithland Texas. Some structures also had trees on them.

Funnel Cloud, Morris

When
May 24, 11:31 AM CST
Where
Morris County, 1.16 mi E of Dangerfield Arpt
Reported by
Amateur Radio
Coordinates
33.130, -94.680

A funnel cloud was reported 5 miles south of Naples, Texas.

Thunderstorm Wind, Marion

When
May 24, 11:32 AM CST
Where
Marion County, 2.38 mi SSW of Orrs
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.800, -94.540

Multiple trees were downed on Hwy 3612, 3503 and 3511.

Tornado, Harrison

When
May 25, 10:46 AM CST to 11:00 AM CST
Where
Harrison County, 3.94 mi SSW of Marshall Arpt to 2.11 mi NNE of Marshall Northeast
Rating
EF1
Path length
9.54 mi
Path width
201 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
32.472, -94.336

National Weather Service Storm Survey Team determined that damage on the east side of Marshall Texas was consistent with that of a tornado. An EF1 tornado touched down on the south southeast side of Marshall and traveled almost due north. Numerous trees and powerlines were downed along the tornadoes patch and several homes had damage to them, mainly from fallen trees.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569667, 569668, 569669, 569681, 569682, 569671, 569672, 569670.